Chapter 8 Here we go… A new experience!

Yep that is it a GVH… Nice initialism for no fun! So we are end of July 2011 between my holidays with my wife in Paris and the family holidays in the South of France (Nice)… and what I hear from the professor is actually that I have to go through a battery of test and will highly likely end up with taking cortisone and go back to immune suppressors.

It really sounded in my head like regression to a few months back but with more medics and nasty ones… Cortisone means bad side-effects at multiple levels and immune suppressors, we already know too well what that means… Neutropenic diet and mask in public places!
Fortunately it is almost one year and a half after transplant so the diet should not be as restrictive as it used to be and wearing the mask will be mainly in airport, airplanes, train stations and trains or of also where there are high risks e.g. hospitals.

Symptoms are also hard to live with, first one is losing hair (again), you also get rashes all over the body and on top of that your lips, mouth and throat gat dry. For all these symptoms, more medics and all cortisone-based which makes the side-effects of that one really heavy. I almost forgot about dry eyes… nice feeling of gravels in your eyes… having to increase the size of all fonts on screens and of course some meetings you attend but with closed eyes as it is so painful to keep them open, the only way to help is eye drops and this most of the day when there is air conditioning or really dry air as I had in Tucson.

Fortunately I did not have to travel for work in August that year as it was really uncomfortable. My wife had to put ointment on my skin twice a day everywhere there was rashes, I had to use three times a day a disgusting cortisone-based mouthwash, I am not sure I could go through that alone abroad… Thanks to her, she helped me with that during our holidays and when I was working from home. Even if Nice is a great place, in those circumstances I must admit it was not that easy for the family… As an understatement, we can say I was high maintenance.

After one month, happy to see my rashes disappearing, my hair getting back and mouth getting back to normal. That meant that I was only taking 16mg of cortisone per day i.e. a pill every morning. Issue with cortisone is that opens appetite, retains water and decreases your muscular mass. In short you inflate. It is painful to meet people who does not recognise you as your appearance changed a lot… It is hard to get moving, you need assistance in airports, … And of course you take another couple of pills to help against other side effects like gastric issues, high blood pressure, you name it. But I am used to say, better get 20+ pills a day than to pass away. On the other hand, there is one that I have to live with and contain as much as possible, “mood swings”, going up and down requires some self-mastery to avoid drama.

In the meantime, October 2011, was my first trip by plane since AML, short from Rotterdam to London. That gave me the impression that I was back even with all the constraints. A few weeks later I was flying to Houston and I now go back to these places on a regular basis. I am now one year into my GVH and am expecting to get rid of cortisone soon and get a bit better.

I also take the opportunity to mention that I resumed some of my prior activities like golf and Rotary International memberships as it helps to go out and meet people and by talking about your experience, you realise that you can positively impact people and also help them better understanding the illness.

It took me eight chapters to cover this experience and I’ll keep updating these with more details and also hopefully a ninth chapter about what life may look like after a GVH. The message here is for sure a message of hope for the ones going into similar pain but also to all the ones who have friends or relatives being in that position… You are important and can drive our behaviour to get better and have faith. Thank you to all the readers and all the ones who helped me and keep helping me everyday.

This is not the final chapter…

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s